Hearing Aids by Tricia Leagjeld - Redmond, OR

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start using it is a natural thing to do. Will it cause you to get a dry mouth or make you feel nauseous? What may not occur to you is that some medications have a more severe side effect – they can potentially cause loss of hearing. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could be tinnitus and it normally shows up as:

  • Thumping
  • Popping
  • Ringing
  • A windy sound

When you quit the medication, the tinnitus generally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be surprised by the list of medications that can lead to temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better know as aspirin. While all these can cause some hearing problems, they are correctable when you discontinue using the meds.

Coming in a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the pain relievers, the issue goes away once you stop taking the antibiotic. The standard list of other drugs include:

  • Quinine
  • Chloroquine
  • Quinidine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are greater culprits in this category:

  • Caffeine
  • Marijuana
  • Tonic water
  • Nicotine

You are exposing your body to something that could cause tinnitus every time you have your morning coffee. The good news is it will clear up once the drug leaves your system. Some drugs, ironically, that doctors give to treat tinnitus are actually on the list of culprits.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe much less than the amount that will trigger tinnitus.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus can vary based on your ear health and which medication you get. Mildly annoying to absolutely incapacitating is what you can usually be anticipating.

Look for:

  • Tinnitus
  • Vomiting
  • Blurring vision
  • Difficulty walking
  • Hearing loss on one or both sides
  • Poor balance

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take the medication your doctor prescribes. Don’t forget, often the changes in your hearing or balance are short-term. You should feel comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today